Iowa, 2022

Hail in Iowa, April 23, 2022

April 23, 2022 · NWS OAX · 3 events in 3 counties and zones

75 inch hail reports in southwest Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Severe storms led to several 1.00 to 1.75 inch hail reports in southwest Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 23, 2:10 AM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Apr 23, 2:10 AM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
310 AM CDT Sat Apr 23 2022

.DISCUSSION...
Issued at 310 AM CDT Sat Apr 23 2022

There are several forecast concerns in the short term - today
into tonight. These concerns include possible severe storms today,
strong winds today into tonight and extreme fire danger for at
least parts of the area this afternoon and early evening.

Yesterday was windy with highs in our forecast area ranging from
81 at Harlan to 90 at Norfolk. Today we do not expect to be quite
as warm, but should reach the mid 70s to lower 80s.

Water vapor satellite imagery early this morning showed a cold low
back over the WY/CO border area and diffluent flow across much of
KS/NE/SD. 12 hour height falls at 500 mb last evening were over
100 meters in CO. This is quite a system, and has support from
winds of 100 knots or more at 300 mb from nrn CA into AZ and NM.
Models indicate that the 500 mb height fall center should track
up into northeast SD by this evening, with the low strengthening
as it does so. Surface low should continue to track northeast
across SD today, then to northern MN by Sunday morning. Winds in
our area should be sustained mostly 25 to 35 mph with gusts to
around 55 mph possible. Can not totally rule out some gusts of
60 mph or more but think for now that they would be very spotty.
We will monitor in case we need to go with a high wind warning.

Expanded the wind advisory for all of the area earlier, and kept
that until 7 pm. An extension in time could be needed, with
chances of that highest in northeast NE. With the strong winds and
decreasing RH behind the cold front/dry line today, converted the
fire weather watch to a Red Flag Warning and expanded it a bit.

Strongest convection has been to our west so overnight through
3 am cdt, but we will probably at least some isolated to
scattered storms through the morning. These could approach severe
limits, but the higher chance of organized severe storms seems to
be this afternoon. That would be along and ahead of the cold
front that will be pushing through the area. These will develop in
an area with ML CAPE values of 1000 to 1500 J/kg and 1-6 km bulk
shear of 40 to 60 knots. Could see storms develop as early as 1 pm
but more likely closer to 3 pm. Storms should exit the area to
the southeast by mid evening, and possibly even before 7 pm. Then
it looks mainly dry the rest of the night.

Have some concern that our far northern counties could see some
rain or snow shower Sunday into Sunday evening, but did not
include that for now with the general model consensus keeping
measurable precipitation north of our area. Highs will be cooler
on Sunday, 50s north and 60s south.

Sunday night through Wednesday looks dry with warming trend. A mid
level ridge will build across the northern and central Plains
during the period. Look for highs in the 50s to lower 60s Monday,
mostly 60s Tuesday, then mostly 70s Wednesday.

Model agreement drops off later in the week, with some low chances
for precipitation. Highest chances seem to be Wednesday night into
Thursday. Highs both Thursday are likely to reach the 70s or lower
80s then look for highs to cool and only reach the 60s Saturday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1124 PM CDT Fri Apr 22 2022

Strong south winds will persist through the forecast period with
LLWS continuing into Saturday morning. MVFR ceilings could move
back in early Saturday morning, with the best chance for coverage
over KOMA. Latest model data indicate that shower and thunderstorm
chances remain very spotty into Saturday morning. The best chance
appears to be in KOFK, between 09-12Z. A few showers or rumbles of
thunder aren't out of the question for KLNK and KOMA, however
confidence in timing and whether or not any precipitation will
hold together remains low at this time.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Advisory until 7 PM CDT this evening for NEZ011-012-015>018-
     030>034-042>045-050>053-065>068-078-088>093.

     Red Flag Warning from 1 PM this afternoon to 8 PM CDT this
     evening for NEZ011-012-015>018-030>034-042>045-050-051-065-
     066-078-088-089.

IA...Wind Advisory until 7 PM CDT this evening for IAZ043-055-056-069-
     079-080-090-091.

     Red Flag Warning from 1 PM this afternoon to 8 PM CDT this
     evening for IAZ043.

&&

DISCUSSION...Miller
AVIATION...KG
Hazardous weather outlook, Apr 23, 3:57 AM CST, 12 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
457 AM CDT Sat Apr 23 2022

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-240000-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
457 AM CDT Sat Apr 23 2022

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

Strong south winds with gusts up to 55 mph are expected to
continue for the area much of today. As a result, a Wind Advisory
remains in effect. Isolated gusts of higher than 55 mph will be
possible. The strong winds could cause some power outages and
create areas of blowing dust that could reduce visibility. The
winds in combination with decreasing relative humidity will push
the fire danger into the very high or extreme category this
afternoon and evening, mostly along west of a line from about
Onawa to Fremont and Beatrice, where a Red Flag Warning has been
issued.

There is a chance that a severe storm or two could affect the
area this morning or early afternoon. The main hazard would be
damaging winds, but isolated hail is possible.

Severe storm chances seem higher from about 2 pm to 7 pm. There
is a risk of severe storms, mostly east of a line from around
Logan Iowa to Plattsmouth and Tecumseh. Strong wind gusts should
be the main hazard, though spotty hail could occur. There is also
a small chance for a brief tornado.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not likely, but any severe weather reports
that you can pass along will be appreciated.

In the hours before

Local storm report, Apr 23, 2:06 AM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
306 AM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 AM     NON-TSTM WND GST 4 SSW NORFOLK           41.98N 97.43W
04/23/2022  E59 MPH          MADISON            NE   ASOS

            PEAK WING REPORTED FROM THE KOFK ASOS
            STATION OF 51 KTS AT 0708Z.

&&

DMP
Local storm report, Apr 23, 2:08 AM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
308 AM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 AM     NON-TSTM WND GST 4 SSW NORFOLK           41.98N 97.43W
04/23/2022  M59 MPH          MADISON            NE   ASOS

            CORRECTS PREVIOUS NON-TSTM WND GST REPORT
            FROM 4 SSW NORFOLK (WAS LISTED AS ESTIMATED,
            CORRECTED TO MEASURED). PEAK WING REPORTED
            FROM THE KOFK ASOS STATION OF 51 KTS AT
            0708Z.

&&

DMP

The radar

The Omaha radar (KOAX), 60 km away, was scanning. The volume nearest the first event began at 10:09 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Mills

When
April 23, 4:09 AM CST
Where
Mills County, 1.04 mi E of Glenwood
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
41.050, -95.750

Broadcast media relayed a report of 1.75 inch hail.

Hail, Pottawattamie

When
April 23, 4:55 AM CST
Where
Pottawattamie County, 1.04 mi W of Walnut
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.480, -95.220

Trained Spotter reported 1 inch hail.

Hail, Shelby

When
April 23, 5:10 AM CST
Where
Shelby County, 0.86 mi SE of Elk Horn
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
41.590, -95.060

Broadcast Media relayed report of 1.75 inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017789, 1017790, 1017791.